An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful symptoms or death.
If you take too much of something on purpose, it is called an intentional or deliberate overdose.
If the overdose happens by mistake, it is called an accidental overdose. For example, a young child may accidentally take an adult's heart medication.
Your doctor may refer to an overdose as an ingestion. Ingestion means you swallowed something.
An overdose is not the same as a poisoning, although the effects can be the same. Poisoning occurs when someone or something (such as the environment) exposes you to dangerous chemicals, plants, or other harmful substance without your knowledge.
An overdose may be mild, moderate, or serious. Symptoms, treatment, and recovery depend on the specific drug involved.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.You should call if you have any questions about an overdose, poisoning, or poison prevention. You can call 24 hours a day, 7 days a week.
Kulig K. General approach to the poisoned patient. In: Marx J, ed.Rosen’s Emergency Medicine: Concepts and Clinical Practice
Update Date 1/28/2013
Updated by: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.